Delaware, 2011

Ice Storm in Delaware, February 1 to 2, 2011

February 1 to 2, 2011 · NWS PHI · 1 event in 1 county or zone

Freezing rain fell across New Castle County overnight on February 1st. Ice accretions were generally around one quarter of an inch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Freezing rain fell across New Castle County overnight on February 1st. Ice accretions were generally around one quarter of an inch. The freezing rain started late in the evening on February 1st. As warmer air moved in overnight, the freezing rain changed to plain rain by the morning of the 2nd. Untreated roadways were hazardous. Delaware State Police reported about a dozen accidents, five with injuries in New Castle County. The ice did not accrue enough on tree limbs and wires to cause outages. The freezing rain was caused by a combination of a low pressure system that was moving up the Ohio Valley and a high pressure system that cut across southern Canada. The former provided the rain while the latter helped leave cold air in place at the start of the event that made it fall as freezing rain. Enough warm air moved in at the surface close to sunrise on the 2nd to change the freezing rain to rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 1, 10:49 PM EST, 11 minutes earlier.

Area forecast discussion, Feb 1, 10:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1049 PM EST TUE FEB 1 2011

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL WEAKEN EARLY WEDNESDAY WHILE
A NEW STORM CENTER DEVELOPS IN THE WATERS EAST OF NEW JERSEY...THEN
QUICKLY EXITS FOR THE MARITIMES WEDNESDAY EVENING. A HIGH PRESSURE
SYSTEM WILL BUILD INTO OUR AREA TO CLOSE OUT THE WORK WEEK. LOW
PRESSURE WILL DEVELOP OVER THE SOUTHEAST STATES AND PASS EAST OF
THE FORECAST AREA ON SATURDAY. A WEAK HIGH PRESSURE SYSTEM SHOULD
FOLLOW FOR SUNDAY AND MONDAY WITH A COLD FRONT APPROACHING THE
AREA ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
1020 PM EVENING PACKAGE EXPANDED THE ICE STORM WARNING INTO PHL/ILG
AND CECIL COUNTY MARYLAND.

FOR CECIL COUNTY MD AND NEW CASTLE COUNTY DE...THE WORST OF THE
ICING SHOULD OCCUR ALONG THE PENNSYLVANIA BORDER...DEEPER INTO THE
COLD AIR AND SLIGHTLY ELEVATED.

THE COMBINATION OF TEMPERATURES BELOW FREEZING AND A QUICKER DUMP
OF HEAVY PRECIPITATION PRIOR TO SUNRISE PROMPTED THE EXPANSION OF
THE WARNING. CONFIDENCE ON VERIFYING GLAZE OF GREATER THAN ONE
QUARTER INCH IS LESS THAN IDEAL BUT WITH IN-HOUSE COLLABORATION WE
FELT IT WAS TIME TO ISSUE WHEN A FEW WOULD HEAR THE MESSAGE.

HEAVY FREEZING RAINS AS WE EXPECT TOWARD DAWN - ALONG WITH THUNDER
IN SE PA DEL AND S NJ...DO NOT ACCRETE NECESSARILY AS WELL AS A
LIGHT FREEZING RAIN AT LOWER RATES...BUT THE ACCRETION SCIENCE
SEEMS LIMITED.

ADVISORY CANCELS: AT THE SAME TIME...ITS EVIDENT THAT TEMPERATURES
WILL REMAIN JUST ABOVE FREEZING THE REST OF THE NIGHT IN SOUTHERN
DEL AND MOST OF MD AND THE ADVISORY WAS CANCELLED THERE.

845 PM; LOOKING AT THE 18Z GEFS AND SREF PLUMES...THINK THE GEFS
HAS A BETTER HANDLE ON SFC TEMP PROFILES AT KABE/KPHL AND
K12N...AND SO TOO THE SLEET AND ICE.

WINDS ESE IN DEL AND DEL BAY AT 8 PM AND THAT MAY BE THE FIRST
SIGN OF THE COASTAL FRONT WHEREBY THE SFC WAVE DEVELOPS AND
TRAVELS WED MORNING? ALSO NOTICING A TREND TO ENE OVER THE ATLC AND
TEMPS RISING OUT THERE SO THE CAA POOL IS LIMITED FOR COASTAL NJ.

I MIGHT HAVE NEED 5TO EXPAND THE ADVISORY TO LONG BEACH ISLAND BUT
THINK ITS MARGINAL THERE.

730 PM ZONE UPDATE: CHECKED BOTH THE TOP DOWN WX TOOL AND BOX WX
TOOL WHICH INCLUDES PARTIAL THICKNESSES OFF A 50 50 BLEND OF THE
18Z GFS/NAM. ENDED UP USING THE BOX WX TOOL.

BOTH ARE GOOD TOOLS TO CREATE WX BUT SOMETIMES OFFER TOO MUCH SNOW
OR SLEET. IN ANY CASE... WE CAN SEE A HALF INCH OR SO OF SLEET TONIGHT
IN THE POCONOS AND SUSSEX COUNTY NJ WHICH ROUNDS UP TO AN INCH IN THE
LEGACY ZONES.

SPC THIS PAST AFTERNOON WAS IN AGREEMENT REGARDING THUNDER AND SVR
POTENTIAL WED MORNING AND ADDED THUNDER TO THE SE PTN OF THE FA.

OF INTEREST: MAX MODELED PRES FALLS E OF THE APPS AT 12Z TUE BY BOTH
12Z GFS/NAM OVER DEL BAY. THAT FLAGS A WIND IN MOST OF NJ STAYING
NE INSTEAD OF TURNING EAST PRIOR TO 12Z...THEREAFTER TURNING LIGHT
NW MIDDAY. EXCEPTION CAPE MAY COUNTY. AT 930 PM MAY ADD THUNDER TO
THE FCST FOR WED MORNING. TT ARE HUGE...WOULD START WITH DEL AND
ADJACENT CW FOR AN EVENT BTWN 12Z-15Z THERE...ISO SVR ANYONE? 18Z
GFS ML CAPE ONLY TO 200J E OF DELMARVA AT 18Z BUT ITS WORTH FURTHER
REVIEW. ALSO... CAN SEE WNW WIND GUSTS 35-40 KTS IN VCNTY CAPE
MAY TO SRN DEL WED EVE?

USING 18Z GFS 1000MB TEMPS AS A BEST EST OF SFC TEMP AS IT SEEMS
TO BE A GOOD FIT AT 23Z. ALSO... THE GFS 975MB TEMPS KEEP EXTREME
NE NJ AND NE PA SUBFREEZING THRU THE ENTIRE STORM. AS A FWIW...AT
1PM...COULD SEE FWN IN NW NJ SITTING AT 30F WHILE CAPE MAY ARD 50
AND GED BETWEEN 55-60 FOR AN HR OR 2. DID NOT USE THE 18Z NAM VERBATIM
AS IT MIGHT BE A TAD ON THE COLD SIDE.

PNS FOR ICE ACCUMULATIONS FROM THIS POINT FORWARD.

SUGGEST THAT THOSE LIVING ALONG AND NW OF KCDW-KMMU-KSMQ-KDYL-KMQS
BE PREPARED WITH BATTERY POWERED EQUIPMENT FOR POSSIBLE POWER
OUTAGES WED MORNING IF THIS IS AN ALL FREEZING RAIN EVENT THROUGH
9 AM WED.

SEVERAL HOURS OF ALL SLEET WOULD HELP LIMIT DAMAGING GLAZE POTENTIAL
IN NW NJ AND NE PA...WHICH IS POSSIBLE...BUT DIFFICULT TO SEE ANYTHING
MORE THAN AN HOUR OF SLEET OCCURRING KABE SOUTHWARD IN THIS EVENT.
ALL CELL PHONES ETC SHOULD BE FULLY CHARGED. COULD BE SEVERAL HOURS
WITHOUT POWER TOMORROW WHERE EVER GLAZE EXCEEDS 1/2 INCH.

BIGGEST IMPACT OF ICE ACCRETION SHOULD BE ~3AM-9AM

WITH THE TRANSITION TIME ALONG THE I95 CORRIDOR OCCURRING DURING
THE MORNING RUSH, WE DID HOLD ON TO THE FREEZING RAIN ABOUT 1 TO 2
HOURS SLOWER THAN MODEL PROJECTION. THIS AREA TOO IS GOING TO COME
CLOSE TO THE ACCUMULATION VALUE OF ADVISORY VS WARNING FOR ICE (A
QUARTER OF AN INCH).

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
IT IS DOUBTFUL THAT THE FAR NORTHERN PART OF OUR CWA WILL GET ABOVE
FREEZING ON WEDNESDAY DAY. PLACES FARTHER TO THE SOUTH SHOULD AND
THIS WILL HELP WITH MELTING BEFORE THE NEXT COMPLICATION COMES
ALONG, THE WIND.

AS THE LOW INTENSIFIES, WINDS SHOULD INCREASE ON WEDNESDAY AFTERNOON
AND EVENING. RIGHT NOW THE FORECAST SOUNDING DOES NOT BECOME
ADIABATIC AND MODEL WIND GUST FORECASTS ARE RATHER SUBDUED. THIS
WILL CONTINUE TO BE EVALUATED. REGARDLESS ANY INCREASE IN THE WIND
IS GOING TO EXACERBATE RESTORATION EFFORTS. IN ADDITION
TEMPERATURES WILL FALL BELOW FREEZING ON WEDNESDAY NIGHT, SO ANY
STANDING OR RUNNING UNTREATED WATER WILL FREEZE.

BECAUSE OF THE SHORT TERM IMPACTS, WE PRETTY MUCH WENT WITH A MODEL
BLEND FOR THURSDAY INTO FRIDAY WHICH LOOKS LIKE A QUIET PERIOD
BEFORE THE WEEKEND LOW ARRIVES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
OUR ACTIVE WEATHER PATTERN LOOKS TO CONTINUE INTO THE SECOND WEEK OF
FEBRUARY...AS ENERGY CONTINUES TO BE EJECTED FROM THE SOUTHWESTERN
STATES IN A FAST FLOW ALOFT. THE GFS HAS ABOUT THE SAME TIMING AS
THE ECMWF FOR THE INITIAL LONG TERM WEATHER-MAKER FRIDAY NIGHT INTO
SATURDAY...BUT THEN IS OVERALL FASTER WITH ANOTHER SIGNIFICANT UPPER
TROUGH EARLY NEXT WEEK DESPITE MORE IN THE WAY OF SURFACE AGREEMENT.

FOR THE FIRST STORM...ANOTHER COASTAL LOW CONTINUES TO BE PAINTED
VERY SIMILARLY BY BOTH THE 12Z GFS AND THE ECMWF FOR FRIDAY NIGHT
INTO SATURDAY. WITH A CLOSER APPROACH OF THE LOW...MIXED
PRECIPITATION SOUTH TRANSITIONING TO RAIN...SNOW MIXING WITH RAIN OR
FREEZING RAIN CENTRAL...AND MOSTLY SNOW NORTH APPEAR REASONABLE FOR
NOW. THE TIMING IS A BIT FASTER THAN THE MODEL SOLUTIONS OF
MONDAY...SO A MORE AGGRESSIVE START AND AN EARLIER END WAS USED.

THEN...QUIET WEATHER IS FORECAST TO RETURN BY OR DURING SATURDAY
NIGHT...WITH FAIR WEATHER SUNDAY INTO MONDAY. HOWEVER...THE NEXT LOW
APPROACHING FROM THE WEST LOOKS LIKE IT WILL AFFECT OUR AREA MONDAY
NIGHT INTO TUESDAY.

CONFIDENCE IS AT LEAST MODERATE...CONSIDERING THE LONG TIME
HORIZON...IN MODEL TIMING AND POSITIONING OF SURFACE AND UPPER
FEATURES FOR THE LONG TERM FORECAST.

HPC TEMPERATURES WERE BLENDED A BIT WITH MOS OUTPUT FOR HIGHS AND
LOWS.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

IFR CEILINGS AND MARGINAL VFR TO IFR VISIBILITIES PREDOMINATE
ACROSS OUR TAFS SITES THIS EVENING. WINDS ARE GENERALLY FROM THE
NORTHEAST AT 10 KNOTS OR LESS. PRECIPITATION HAS MOSTLY WANED THIS
EVENING...BUT THE NEXT BATCH OF PRECIPITATION WILL ARRIVE LATE
THIS EVENING AND CONTINUE WEDNESDAY MORNING. IT WILL BEGIN AS
FREEZING RAIN IN MOST AREAS AND PERSIST THE LONGEST NORTH AND
WEST. AT KPHL AND NEARBY TAF SITES THE FREEZING RAIN SHOULD
IMPROVE TO RAIN AS SLIGHTLY WARMER AIR WORKS IN TOWARD MORNING.
ONLY RAIN IS EXPECTED AT KACY. CEILINGS AND VISIBILITIES WILL
REMAIN IFR THROUGH THE DURATION OF THE EVENT...AND IMPROVE
WEDNESDAY AFTERNOON AS THE MOISTURE MOVES AWAY AND AS WINDS
SWITCH AROUND TO WEST.

OUTLOOK...
CONDITIONS WILL BE VFR WEDNESDAY NIGHT AND AS HIGH PRESSURE BUILDS
THURSDAY THROUGH FRIDAY. ANOTHER LOW PRESSURE SYSTEM WILL BRING
MORE PRECIPITATION ALONG WITH REDUCED CEILINGS AND VISIBILITIES
FRIDAY NIGHT AND SATURDAY.

&&

.MARINE...
WINDS SWITCHED AROUND TO NRLY FOR AWHILE EARLIER TODAY AS THE
WEAK LOW OFF THE COAST MOVED BY. WINDS ARE FORECAST TO SWITCH
BACK TO A NORTHEAST OR EAST DIRECTION TONIGHT AS THE LOW
APPROACHES FROM THE WEST. SEAS HAVE ALREADY RESPONDED IN THE
NORTHEAST FLOW...AND A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR
THE OCEAN WATERS. WIND SPEEDS WILL STEADILY INCREASE TONIGHT AND
CONTINUE TO VEER TO SOUTH BY WEDNESDAY MORNING...AND THEN TO
WESTERLY BY WEDNESDAY EVENING. WIND SPEEDS WILL INCREASE TO SMALL
CRAFT ADVISORY CRITERIA LATE TONIGHT IN THE OCEAN AND AROUND
MORNING ON DELAWARE BAY...SO THE ADVISORY FOR THE BAY WAS STARTED
AT 11Z. THE ENDING TIME WAS EXTENDED OUT THROUGH WEDNESDAY NIGHT
FOR NOW...ALTHOUGH THE NEXT SHIFT MAY INDEED NEED TO EXTEND IT
THROUGH THURSDAY AS THE DEEP LOW WILL LEAVE A DECENT GRADIENT OVER
THE WATERS THROUGH THAT PERIOD. A FEW GALE GUSTS MAY OCCUR LATER
WEDNESDAY... BUT IN COORDINATION WITH SURROUNDING OFFICES...NO
GALE WARNING WILL BE ISSUED AT THIS TIME. THERE IS A BETTER CHANCE
FOR GALES WEDNESDAY NIGHT ONCE THE COLDER AIR RETURNS...AND THIS
WILL BE RE-VISITED LATER.

&&

.TIDES/COASTAL FLOODING...
THE THREAT FOR ANY TIDAL FLOODING IS NOT ANY HIGHER NOW THAN IT WAS
EARLIER TODAY. IF ANY DOES OCCUR WEDNESDAY MORNING...IT WILL BE
SPOTTY AND MINOR. THE CURRENT CFW STATEMENT ALREADY OUT WILL BE
UPDATED AND RE-ISSUED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...ICE STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR PAZ054-055-061-
     062.
     ICE STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR PAZ060-067>069.
     ICE STORM WARNING UNTIL 8 AM EST WEDNESDAY FOR PAZ070-071.
NJ...ICE STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR NJZ001-007-008.
     ICE STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR NJZ009-010-012-
     015.
     FREEZING RAIN ADVISORY UNTIL 5 AM EST WEDNESDAY FOR NJZ020>022-
     027.
     FREEZING RAIN ADVISORY UNTIL 8 AM EST WEDNESDAY FOR NJZ013-014-
     016>019.
DE...ICE STORM WARNING UNTIL 8 AM EST WEDNESDAY FOR DEZ001.
MD...ICE STORM WARNING UNTIL 8 AM EST WEDNESDAY FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST THURSDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 6 AM EST THURSDAY
     FOR ANZ430-431.

&&

SYNOPSIS...DRAG/GIGI
NEAR TERM...DRAG/GIGI 1048P
SHORT TERM...GIGI
LONG TERM...
AVIATION...O'HARA
MARINE...O'HARA
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 1, 10:15 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 PM EST TUE FEB 1 2011

NJZ001-007-008-PAZ054-055-061-062-021200-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
1015 PM EST TUE FEB 1 2011

...ICE STORM WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

THE NEXT CHANCE FOR SNOW AND ICE IS FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ009-010-012-015-PAZ060-067>069-021200-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-CHESTER-MONTGOMERY-BUCKS-
1015 PM EST TUE FEB 1 2011

...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

THE NEXT CHANCE FOR SNOW AND ICE IS FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-MDZ008-PAZ070-071-021200-
NEW CASTLE-CECIL-DELAWARE-PHILADELPHIA-
1015 PM EST TUE FEB 1 2011

...ICE STORM WARNING IN EFFECT UNTIL 8 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

THE NEXT CHANCE FOR SNOW AND ICE IS FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-MDZ012-015-019-020-NJZ023-021200-
KENT-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-CAPE MAY-
1015 PM EST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT CHANCE FOR MIXED WINTER PRECIPITATION IS FRIDAY NIGHT
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ020>022-027-021200-
OCEAN-CUMBERLAND-ATLANTIC-SOUTHEASTERN BURLINGTON-
1015 PM EST TUE FEB 1 2011

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT CHANCE FOR MIXED WINTER PRECIPITATION IS FRIDAY NIGHT
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ013-016>019-021200-
WESTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
1015 PM EST TUE FEB 1 2011

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 8 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

THE NEXT CHANCE FOR SNOW AND ICE IS FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ003-004-NJZ024>026-021200-
INLAND SUSSEX-DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
1015 PM EST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A THREAT OF MINOR TIDAL FLOODING AROUND THE TIME OF HIGH
TIDE WEDNESDAY MORNING. THE NEXT CHANCE FOR MIXED WINTER
PRECIPITATION IS FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ014-021200-
EASTERN MONMOUTH-
1015 PM EST TUE FEB 1 2011

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 8 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

THERE IS A THREAT OF MINOR TIDAL FLOODING AROUND THE TIME OF HIGH
TIDE WEDNESDAY MORNING. THE NEXT CHANCE FOR MIXED WINTER PRECIPITATION
IS FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-021200-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1015 PM EST TUE FEB 1 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-021200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1015 PM EST TUE FEB 1 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

..UPDATED TO EXPAND ICE STORM WARNING INTO PHILADELPHIA AND TO
DELETE THE FREEZING RAIN ADVISORY IN MOST OF MARYLAND AND CENTRAL
DELAWARE..

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, New Castle

When
February 1, 11:00 PM EST to February 2, 6:00 AM EST
Where
New Castle forecast zone
Injuries
0 direct, 5 indirect
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281982.